New York, 2013

Heavy Snow in New York, February 8 to 9, 2013

February 8 to 9, 2013 · NWS BGM · 13 events in 13 counties and zones

A northern system passed over our region while merging with a coastal storm, yielding a period heavy snowfall across the region late February 8 into early February 9, 2013. Snow amounts generally ranged from 5 to 11 inches.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A northern system passed over our region while merging with a coastal storm, yielding a period heavy snowfall across the region late February 8 into early February 9, 2013. Snow amounts generally ranged from 5 to 11 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 10:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 8, 10:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EST FRI FEB 8 2013

.SYNOPSIS...
A COMPLEX SYSTEM...WITH TWO LOW PRESSURE CENTERS THAT WILL MERGE
IN OUR VICINITY...WILL BRING SIGNIFICANT WINTER WEATHER TO THE
REGION. WHILE SOME SPOTTY LIGHT SNOW MAY GET STARTED THIS
MORNING...HEAVIER SNOWFALL RATES WILL DEVELOP THIS AFTERNOON
THROUGH EVENING. THE SNOW WILL THEN DIMINISH INTO SATURDAY
MORNING...BUT THE WIND WILL ALSO PICK UP FROM THE NORTHWEST WHICH
MAY CAUSE SOME BLOWING AND DRIFTING SNOW SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 10 AM... CURRENT FORECAST LOOKS TO BE IN VERY GOOD
SHAPE. MOST OF THE AREA IS IN A MINIMUM OF PRECIPITATION LATE THIS
MORNING AS EXPECTED... WITH ONE BATCH OF RAIN/SNOW ASSOCIATED WITH
THE COASTAL STORM TO OUR SOUTH AND ANOTHER BATCH ASSOCIATED WITH
THE MIDWEST SYSTEM TO OUR NORTH AND WEST. JUST SPOTTY LIGHT
FLURRIES ARE CURRENTLY OCCURRING IN THE GAP OVER CENTRAL NY AND
NORTHEAST PA. CURRENT OBSERVATIONS AND LATEST SHORT RANGE MODEL
GUIDANCE INDICATE NO REAL CHANGES TO OUR CURRENT THINKING. EXPECT
THE GAP TO FILL IN LATER THIS AFTERNOON AS THE MID-LEVEL LOW
PRESSURE CENTER OVER THE MIDWEST GETS DRAWN SOUTHEAST ACROSS PA
TOWARD THE DEVELOPING COASTAL SYSTEM WITH ASSOCIATED DEFORMATION /
FRONTOGENESIS DRAWING MOISTURE INTO A FRONTAL CIRCULATION OVER
NORTHERN PA AND CENTRAL NY. LIGHT PRECIPITATION COULD MIX WITH A
LITTLE RAIN OR SLEET AT LOWER ELEVATIONS IN OUR SOUTHERN VALLEYS
EARLY THIS AFTERNOON... BUT ONCE MODERATE PRECIPITATION BEGINS THE
PRECIPITATION WILL BE ALL SNOW. PREVIOUS DISCUSSION BELOW.

630 AM UPDATE...FORECAST IN GOOD SHAPE NO CHANGES PLANNED. REGIONAL
RADARS SHOW LIGHT RETURNS CONTINUING ACROSS THE NRN CWA IN AN
AREA OF ISENTROPIC LIFT. SFC OBS CONTINUE TO INDICATE JUST
FLURRIES DUE TO DRY AIR IN THE MID/LOW LEVELS. SNOW ASSOCIATED
WITH NRN STREAM TROF JUST NOW MOVING INTO EXTREME WESTERN NY WITH
ACTIVITY ASSOCIATED WITH COASTAL JUST ENTERING EXTREME SE PA, THE
SQUEEZE PLAY IS ON.

AT 430 AM...LOCAL RADARS SHOW WEAK RETURNS ACROSS THE NRN CWA BUT
ONLY SCATTERED FLURRIES BEING REPORTED DUE TO DRY AIR IN THE MID
LEVELS. ACCUMULATING SNOW IS NOT EXPECTED UNTIL MIDDAY WITH
CURRENT HEADLINES ADJUSTED TO REFLECT THIS.

NORTHERN STREAM UPPER LEVEL TROF CURRENTLY OVER MICHIGAN. LATEST MODELS
RUNS CONTINUE THE TREND OF SHOWING THIS FEATURE DEEPER AND SLIGHTLY
SLOWER. UPPER LEVEL TROF WILL REACH NORTHEAST PA BY LATE AFTERNOON
WHILE BECOMING NEGATIVELY TILTED. THE SOUTHERN STREAM SHORT WAVE
WILL BE IN THE VCNTY OF DELMARVA ATTM. AS THIS UPPER LEVEL WAVE
AND ASSOCIATED SFC REFLECTION APPROACHES THE REGION TOWARD MIDDAY
ACCUMULATING SNOW WILL QUICKLY SPREAD OVER THE AREA BEGINNING
AROUND NOON. SNOW WILL SPREAD ACROSS THE WESTERN CWA FROM THE NRN
STREAM SYSTEM WHILE SNOW WILL SPREAD ACROSS THE FAR SE FA FROM
THE SOUTHERN STREAM SYSTEM. MUCH OF THE LOCAL BINGHAMTON AREA WILL
SEE ACCUMULATING SNOW LAST. EARLY THIS EVENING THESE TWO UPPER
LEVEL WAVES WILL GRADUALLY PHASE RESULTING IN A RAPIDLY DEEPENING
SFC LOW WELL OFF THE NEW JERSEY COAST THAT WILL TRACK NORTHEAST
ALONG THE SOUTHERN NEW ENGLAND COAST. THE HEAVIEST SNOWFALL RATES
FOR THE REGION WILL OCCUR DURING THIS TRANSITION FROM LATE
AFTERNOON INTO THE EVENING HOURS BUT PERSISTS FOR MUCH OF THE
OVERNIGHT PERIOD ACROSS THE CATSKILLS/POCONOS AS RAPIDLY DEEPENING
COASTAL CONTINUES TO IMPACT THIS AREA.

MODELS ATTM ARE GENERALLY IN FAIR AGREEMENT BUT ALL SHOW SLIGHTLY
COLDER SOUNDINGS WHICH WILL RESULT IN HIGHER SNOW RATIOS AS THE
SNOW GROWTH REGION IS NOW IN BETTER MOISTURE/LIFT. MODEL QPF
GENERALLY SHOWS AROUND HALF INCH LIQUID OVER MUCH OF THE FINGER
LAKES, SOUTHERN TIER AND NE PA FROM THE NORTHERN TIER TO WYOMING
VALLEY. PRECIP MAX OCCURS FROM THE WESTERN CATSKILLS SOUTH THROUGH
THE POCONOS DUE TO INCREASED MOISTURE FROM COASTAL BOMB. IN
GENERAL 6 TO 10 INCHES IS EXPECTED ACROSS THE AREA WITH 8 TO 12
INCHES IN THE WESTERN CATSKILLS AND POCONOS WITH SOME LOCALLY
HIGHER AMOUNTS POSSIBLE.

LATE TONIGHT WINDS WILL BECOME NORTHWEST AT 15 TO 25 MPH WITH
GUSTS AROUND 30 MPH CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SATURDAY...SCATTERED SNOW SHOWERS WILL LINGER INTO THE MID/LATE
MORNING HOURS THEN END AS COASTAL MOVES WELL OFF THE EASTERN NEW
ENGLAND COAST AND SFC HIGH PRES GRADUALLY BUILDS IN. STRONG AND
GUSTY NORTHWEST WINDS ARE EXPECTED CAUSING MORE BLOWING AND
DRIFTING SNOW WITH MAX TEMPS ONLY IN THE LOWER TO MID 20S. SKIES
WILL BECOME PARTLY SUNNY DURING THE AFTERNOON.

SATURDAY NIGHT/SUNDAY...UPPER LEVEL RIDGING AND SFC HIGH PRES IN
THE VCNTY WILL RESULT IN DRY CONDITIONS. TEMPS WILL MODERATE ON
SUNDAY INTO THE LOWER TO MIDDLE 30S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FORECAST TWEAKED FOR LATEST HPC GUIDANCE/MODEL INFORMATION WHERE
NEEDED...OVERALL NO BIG CHANGES. CONFIDENCE CONTINUES TO INCREASE
FOR A DASH OF FREEZING RAIN LATE SUNDAY NIGHT INTO MONDAY
MORNING...SINCE SURGE OF ABOVE FREEZING AIR ALOFT WILL FAR OUTPACE
TEMPERATURES AT THE SURFACE WHICH WILL INITIALLY STILL BE BELOW
FREEZING. POPS WERE INCREASED TO CARRY A SPOKE OF LIKELY RANGE
THROUGH THE REGION DURING THAT TIME...WITH RAIN/FREEZING RAIN AS
WEATHER TYPE. ICE ACCUMULATIONS LOOK LIKE THEY WILL BE LIGHT...YET
ALSO A GOOD CHANCE OF IMPACTING MONDAY MORNING SCHOOL AND WORK
COMMUTES. AS IS ALREADY THE CASE...THIS FREEZING RAIN POTENTIAL
WILL STAY MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK.

PREVIOUS DISCUSSION...
LTL CHG TO THE MED RNG FCST WITH A FAIRLY QUIET PD IN STORE. WE
COULD SEE A MIXED PCPN EVENT LATE SUN NGT/MON MRNG AS SFC FNT...
ASSCD WITH A SFC CYCLONE LIFTING INTO THE GTLAKES...PASSES THE
RGN. PROFILES SHOW POTNL FOR -FZRA OR -IP AND HAVE RETAINED IN THE
FCST. THIS FNT PASSES ON MONDAY WITH PCPN LIKELY DCRSNG IN THE
AFTN. CONFIDENCE DECREASES AFTER THIS TIME WITH SUBTLE TIMING
DIFFS IN MINOR S/WV'S...ANOTHER MORE SIG SRN STREAM SYSTEM MAY
APRCH LATE IN THE WEEK IF GFS PANS OUT. SOME MINOR LES ALSO LIKELY
FOR FVRD AREAS. FOR THE MOST PART WE USED WITH HPC GDNC WITH ONLY
MINOR TWEEKS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
12Z UPDATE...
EAST TO SOUTHEAST WINDS AHEAD OF COMPLEX SYSTEM HAS ALREADY BROUGHT
IN SHALLOW MOISTURE IN THE FORM OF MVFR TO OCCASIONALLY IFR CIGS.
WITH CONTINUED DRY LAYER BETWEEN ABOUT 4KFT AND 10 KFT
AGL...MEANINGFUL PRECIPITATION WILL STRUGGLE TO CONNECT THROUGH
PRIOR TO 17Z-18Z. HOWEVER...THE MERGING OF STRONG COASTAL LOW
PRESSURE TO OUR SOUTHEAST...AND GREAT LAKES LOW MOVING IN FROM THE
WEST...WILL CAUSE RAPIDLY DETERIORATING CONDITIONS AFTER 18Z...AND
ESPECIALLY DURING 22Z FRI-06Z SAT TIME FRAME WHEN PEAK OF THE
SYSTEM WILL CAUSE AIRPORT OPERATING MINS TO BE APPROACHED AND
PERHAPS REACHED AT TIMES DUE TO HEAVY SNOW...SEE TAFS FOR
SPECIFICS ON TIMING. EAST TO SOUTHEAST WINDS THROUGH ABOUT
18Z...WILL BACK NORTHEAST TO NORTH AS THE SYSTEM EVOLVES 18Z FRI-
06Z SAT. 06Z-12Z SAT...NORTH TO NORTHWEST WINDS WILL INCREASE WITH
GUSTS OF 20-25KTS...SO WHILE SNOWFALL WILL DIMINISH...THERE WILL
BE SOME BLOWING AND DRIFTING SNOW.

.OUTLOOK...

SAT...MVFR/POSSIBLE IFR MAINLY EARLY MORNING AS -SN AS DEPARTING
SYSTEM WINDS DOWN BUT BLOWING/DRIFTING SNOW CONTINUES.

SAT NGT/SUN...VFR.

SUN NGT/MON...MVFR/IFR POSSIBLE IN A WINTRY MIX /INCLUDING
FREEZING RAIN/...CHANGING TO ALL RAIN ON MON.

TUE...SCT MVFR CNTRL NY IN -SHSN...VFR ELSEWHERE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MDP/RRM
NEAR TERM...MSE/RRM
SHORT TERM...RRM
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Feb 8, 5:02 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 AM EST FRI FEB 8 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
502 AM EST FRI FEB 8 2013

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  WINTER STORM WARNING NOON TODAY TO 7 AM EST SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THOUGH SNOW WILL WIND DOWN QUICKLY EARLY SATURDAY
MORNING...NORTHWEST WINDS WITH GUSTS OF 25 TO 35 MPH MAY CAUSE
BLOWING AND DRIFTING OF NEWFALLEN SNOW THROUGH THE DAY SATURDAY.

ALSO...A PASSING DISTURBANCE LATE SUNDAY NIGHT INTO MONDAY
MORNING...MAY BRING A PERIOD OF FREEZING RAIN BEFORE TRANSITIONING
TO PLAIN RAIN. THIS MAY IMPACT THE SCHOOL AND WORK COMMUTE MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SNOWFALL SPOTTERS ARE ENCOURAGED
TO FORWARD THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON NY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oneida

When
February 8, 12:00 PM EST to February 9, 2:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 7 to 11 inches accumulation. Highest amounts included 11.0 inches 8 miles east of Boonville, and 10.8 inches near Point Rock.

Heavy Snow, Onondaga

When
February 8, 12:00 PM EST to February 9, 3:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 6 to 11 inches of snow accumulation. Highest amounts were 11.2 inches in Tully, and 10.5 inches in East Syracuse.

Heavy Snow, Southern Oneida

When
February 8, 1:00 PM EST to February 9, 2:00 AM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 9 inches of snow accumulation. Highest amounts were 9.0 inches in Holland Patent, and 8.5 inches in New Hartford and Clinton.

Heavy Snow, Southern Cayuga

When
February 8, 1:00 PM EST to February 9, 12:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 6 to 7 inches of snow accumulation. Highest amounts were 7.1 inches in Auburn, and 6.5 inches in Sempronius.

Heavy Snow, Cortland

When
February 8, 1:00 PM EST to February 9, 1:00 AM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 6 to 8 inches of snow accumulation. Highest amounts included 8.2 inches in Homer and 7.0 inches near Marathon.

Heavy Snow, Madison

When
February 8, 2:00 PM EST to February 9, 3:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 9 inches accumulation. Highest amounts were 9.0 inches in Cazenovia, and 8.5 inches 2 miles southeast of Chittenango.

Heavy Snow, Tompkins

When
February 8, 2:00 PM EST to February 9, 12:00 AM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 10 inches accumulation. Highest amounts included 9.8 inches in Groton, 9.5 inches in Etna, and 9.0 inches in Dryden.

Heavy Snow, Tioga

When
February 8, 2:00 PM EST to February 9, 1:00 AM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 10 inches accumulation. Highest amounts included 10.0 inches near Candor and 8.0 inches near Berkshire.

Heavy Snow, Broome

When
February 8, 3:00 PM EST to February 9, 2:00 AM EST
Where
Broome forecast zone
Reported by
Trained Spotter
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 10 inches accumulation. Highest amounts included 10.1 inches 5 miles southeast of Windsor, and 9.0 inches in Tunnel.

Heavy Snow, Chenango

When
February 8, 4:00 PM EST to February 9, 3:00 AM EST
Where
Chenango forecast zone
Reported by
Public
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 10 inches of snow accumulation. Highest amounts were 10.3 inches in Coventry and 9.0 inches just north of Norwich.

Heavy Snow, Otsego

When
February 8, 5:00 PM EST to February 9, 4:00 AM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 5 to 11 inches accumulation. Highest amounts were 11.0 inches near Cherry Valley, and 9.0 inches near Unadilla and Worcester.

Heavy Snow, Delaware

When
February 8, 6:00 PM EST to February 9, 4:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 6 to 9 inches accumulation. Highest amounts included 9.0 inches in Sidney, and 8.3 inches 1 mile east of Hancock.

Heavy Snow, Sullivan

When
February 8, 6:00 PM EST to February 9, 5:00 AM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

A period of heavy snow resulted in 6 to 11 inches accumulation. Highest amounts included 10.8 inches in Liberty, and 10.4 inches 6 miles south of Woodridge.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424658, 424663, 424660, 424665, 424668, 424664, 424669, 424670, 424671, 424667, 424666, 424672, 424673.